Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 145, NWS Springfield, MO

June 8, 1998Bourbon County, Crawford County, Kansas; Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 1998, 8:59 PM CDT for Bourbon County, Crawford County, Kansas; Vernon County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 8:59 PM CDT (01:59 UTC)
Expired
Jun 8, 1998, 10:05 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:55 PM CDTHail 0.75Pittsburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 525 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
525 m²/s²
0-3 km storm-relative helicity
624 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS1 KSGF 090200 RRA
SVRSGF
KSC011-037-MOC217-090305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1005 PM CDT

* AT 847 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED FROM FT SCOTT KANSAS TO 20
  MILES WEST OF PITTSBURG AND WAS MOVING EAST NORTHEAST AT 35.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  NEVADA BY 910 PM
  GARLAND BY 905 PM
  PITTSBURG BY 925 PM

  A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
  THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
  TORNADOES.  IF YOU LIVE WITHIN THE WARNED AREA...SEEK SHELTER IN
  A SMALL INTERIOR ROOM AWAY FROM WINDOWS.  A BASEMENT OFFERS THE
  BEST PROTECTION.

SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.

HARBAGE/DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:05 PM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jun 8, 2:05 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON JUN 8 1998

MAIN FCST FOCUS WILL BE WITH SVR WX AND FLASH FLOOD POTENTIAL TONIGHT.

SFC ANALYSIS SHOWS LOW PRESSURE ACROSS W KS WITH TRAILING DRY LINE
EXTENDING INTO TX PANHANDLE.  CU LINE DEVELOPING IN CLOUD FREE AREA
OUT THERE WHERE INSTABILITIES OF -10 OR GREATER LIS AND LITTLE CAP
EXIST.  TOR WATCH EXISTS ACROSS CNTRL KS ATTM AND BELIEVE TSRA WILL
BEGIN TO DEVELOP THERE SHORTLY.  CONVECTION IS ONGOING ACROSS CWA AND
HAS ADDED TO THE FLOODING PROBLEMS WHICH STARTED LAST WEEK IN CENTRAL
MISSOURI.  WILL NEED A FLASH FLOOD WATCH FOR CENTRAL MISSOURI
TONIGHT.

TSRA'S HAVE REALLY KEPT TEMPS DOWN AND TEMPS ALREADY AT FCST LOWS FOR
TONIGHT AND WILL NEED TO BE ADJUSTED DOWNWARD.  CONVECTION EXPECTED
TO FIRE ACROSS KS THIS AFTERNOON AND PUSH EAST THIS EVENING AND
TONIGHT ACROSS SE KS AND SOUTHERN MISSOURI AND WILL GO TSRA LIKELY IN
POPS TONIGHT.

MODELS IN AGREEMENT WITH MAIN FEATURES AND CONTINUE RIDGING FROM GULF
INTO TN/OH VLY.  THIS WILL KEEP SW FLOW PERSISTANT INTO THE PLAINS AN
MS VLY WITH SEVERAL SHRTWVS MOVING THROUGH ALONG WITH TROPICAL
MOISTURE PLUME.  WITH FRONTAL BOUNDARIES EXPECTED TO BE IN VICINITY
DURING THE PD...WILL KEEP MENTION OF POPS IN THE FCST.

RECOMMENDATIONS FOR TONIGHT (PRELIMINARY GUIDANCE FOR COORDINATION)
...FLASH FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT...
SGF/UNO...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW 55 TO
60.  SOUTH WIND 10 TO 20 MPH.
JLN...CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY.  LOW AROUND 60.
SOUTH WIND 10 TO 15 MPH.
VIH/AIZ...SHOWERS AND THUNDERSTORMS LIKELY WITH ADDITIONAL HEAVY RAIN
POSSIBLE.  LOW 50 TO 55. t SOUTH WIND 10 TO 15 MPH.

CCF
SGF CE 057/079 064/083 065 05733
JLN CE 059/081 065/085 066 05733

LINDENBERG

In the hours before

Special weather statement, Jun 8, 4:00 PM CDT, 4 hours 59 minutes before
KSZ073-MOZ055>058-066>069-078-090200-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH AND WARNINGS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT MON JUN 8 1998

...FLASH FLOOD WATCH TONIGHT...

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON

...IN SOUTHWEST AND CENTRAL MISSOURI...

BENTON            CAMDEN            CEDAR             HICKORY
MARIES            MILLER            MORGAN            ST. CLAIR
VERNON

INCLUDING THE TOWNS OF...

FORT SCOTT        NEVADA            CAMDENTON         WARSAW
VERSAILLES        TUSCUMBIA         HERMITAGE

RAINFALL HAS BEEN FALLING FOR MOST OF THE DAY ACROSS PORTIONS OF
SOUTHEAST KANSAS AND SOUTHWEST INTO CENTRAL MISSOURI.  RAINFALL
AMOUNTS FROM ONE TO THREE INCHES HAVE ALREADY FALLEN ACROSS THIS AREA
WHICH IS ON TOP OF ALREADY SATURATED GROUND FROM LAST WEEKS HEAVY
RAIN.  FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 7 PM IN ALL OF THE
ABOVE COUNTIES EXCEPT BOURBON COUNTY KANSAS.

WHILE THE BACK EDGE OF THE ONGOING RAINFALL IS CURRENTLY PUSHING INTO
SOUTHWEST MISSOURI...MORE THUNDERSTORMS ARE DEVELOPING ACROSS KANSAS
AT THE MOMENT AND WILL LIKELY SPREAD EASTWARD INTO THE AREA THIS
EVENING AND TONIGHT ADDING TO THE FLASH FLOODING PROBLEMS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

LINDENBERG
Special weather statement, Jun 8, 4:00 PM CDT, 4 hours 59 minutes before
KSZ073-MOZ055>058-066>069-078-090200-

SPECIAL WEATHER STATEMENT...FOR FLASH FLOOD WATCH AND WARNINGS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT MON JUN 8 1998

...FLASH FLOOD WATCH TONIGHT...

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...

...IN SOUTHEAST KANSAS...

BOURBON

...IN SOUTHWEST AND CENTRAL MISSOURI...

BENTON            CAMDEN            CEDAR             HICKORY
MARIES            MILLER            MORGAN            ST. CLAIR
VERNON

INCLUDING THE TOWNS OF...

FORT SCOTT        NEVADA            CAMDENTON         WARSAW
VERSAILLES        TUSCUMBIA         HERMITAGE

RAINFALL HAS BEEN FALLING FOR MOST OF THE DAY ACROSS PORTIONS OF
SOUTHEAST KANSAS AND SOUTHWEST INTO CENTRAL MISSOURI.  RAINFALL
AMOUNTS FROM ONE TO THREE INCHES HAVE ALREADY FALLEN ACROSS THIS AREA
WHICH IS ON TOP OF ALREADY SATURATED GROUND FROM LAST WEEKS HEAVY
RAIN.  FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 7 PM IN ALL OF THE
ABOVE COUNTIES EXCEPT BOURBON COUNTY KANSAS.

WHILE THE BACK EDGE OF THE ONGOING RAINFALL IS CURRENTLY PUSHING INTO
SOUTHWEST MISSOURI...MORE THUNDERSTORMS ARE DEVELOPING ACROSS KANSAS
AT THE MOMENT AND WILL LIKELY SPREAD EASTWARD INTO THE AREA THIS
EVENING AND TONIGHT ADDING TO THE FLASH FLOODING PROBLEMS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN AND FOG.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN
ALTERNATE ROUTE IF FLOODING IS OBSERVED.

LINDENBERG
Special weather statement, Jun 8, 4:50 PM CDT, 4 hours 9 minutes before
KSZ073-097-101-090345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT MON JUN 8 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT THIS EVENING FOR
THE FOLLOWING LOCATIONS...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

STRONG LOW PRESSURE OVER THE WESTERN PLAINS WITH A DRY LINE EXTENDING
ACROSS CENTRAL KANSAS AND OKLAHOMA COUPLED WITH AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS...IS AIDING IN THE
DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS. THESE
STORMS ARE EXPECTED TO TRACK EAST AND MAY EFFECT PORTIONS OF EXTREME
SOUTHEAST KANSAS THIS EVENING.

THE EXPECTED WIND SHEAR PATTERN IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE IS FAVORABLE FOR POSSIBLE TORNADIC DEVELOPMENT IN AND NEAR
THE WATCH AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVEREz STORMS.

DSA
Special weather statement, Jun 8, 4:50 PM CDT, 4 hours 9 minutes before
KSZ073-097-101-090345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT MON JUN 8 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT THIS EVENING FOR
THE FOLLOWING LOCATIONS...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

INCLUDING THE TOWNS OF...

PITTSBURG         FORT SCOTT        COLUMBUS

STRONG LOW PRESSURE OVER THE WESTERN PLAINS WITH A DRY LINE EXTENDING
ACROSS CENTRAL KANSAS AND OKLAHOMA COUPLED WITH AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE CENTRAL PLAINS...IS AIDING IN THE
DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS. THESE
STORMS ARE EXPECTED TO TRACK EAST AND MAY EFFECT PORTIONS OF EXTREME
SOUTHEAST KANSAS THIS EVENING.

THE EXPECTED WIND SHEAR PATTERN IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE IS FAVORABLE FOR POSSIBLE TORNADIC DEVELOPMENT IN AND NEAR
THE WATCH AREA.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVEREz STORMS.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:01 AM CDTSevere Thunderstorm WarningSGFCherokee64 min
Jun 8, 9:33 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper62 min
Jun 8, 9:45 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper50 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningSGFSt. Clair65 min
Jun 8, 10:05 PM CDTSevere Thunderstorm WarningSGFDade65 min
Jun 8, 10:56 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Jun 8, 11:55 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Jun 9, 12:22 AM CDTSevere Thunderstorm WarningSGFWright48 min
Jun 9, 12:33 AM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon6 hr
Jun 9, 12:33 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Miller, Morgan6 hr
Jun 9, 12:33 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 9, 1:11 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence34 min
Jun 9, 1:47 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence63 min
Jun 9, 1:53 AM CDTSevere Thunderstorm WarningSGFShannon37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.